Addiction to heroin can take hold much more quickly than with other drugs. While users of some substances might take months or even years to develop a dependency, heroin acts very quickly as your body becomes used to its presence and you begin to crave it. Heroin can quickly become the centre of a user’s life. Withdrawal symptoms from heroin also kick in very quickly and severely after the last dose, which causes people to want to take it very quickly in order to avoid the extremely unpleasant side effects.
Symptoms of heroin addiction
More so than with other drugs, the effects of a heroin addiction will be quite apparent. While it is possible that someone might be able to hide their addiction and live a normal life, for most people the debilitating nature of addiction will begin to show. There are a range of physical and psychological symptoms that may indicate that someone is starting to use the drug, and these include:
- Significant and sudden weight loss as appetite wanes and food becomes less important than heroin
- Chronic exhaustion and unwillingness to do anything
- Scabbing and bruising of the skin
- Feelings of depression, shame, and guilt
- Inability to focus and concentrate
- Irritability and mood swings
- Frequent trips to the doctors, to deal with problems like liver or kidney damage, pneumonia, tuberculosis and in extreme cases hepatitis and HIV
As well as physical and mental problems, there are also behavioural and social symptoms. These will begin to manifest themselves as the addiction becomes more serious and starts to become a larger part of someone’s life. While any symptoms of heroin use should be a cause for concern, symptoms that show someone is changing their behaviour to fit in with the drug are a real warning sign that it has become the most important thing in their life, these can include.
- Social isolation and withdrawal
- Financial problems
- Legal problems stemming from either possession or criminal activity committed in order to get money to feed the addiction
- Inability to maintain relationships or hold down a job
- Becoming increasingly deceptive and secretive, unwilling to share details of what someone is doing
- Wearing long sleeves during warm weather hide any marks from injection on the arm
Causes of heroin addiction
While there is no one reason why someone might choose to take and then become addicted to heroin, there are a few factors that can come into play. Firstly, it is important to consider someone’s genetics; there are some people who are more predisposed to addiction and will therefore find it harder to stop once they have started. Of course, another major factor in addiction is the environment in which one lives. Someone surrounded by peers taking heroin is likely to be more inclined to take it themselves.
If you also do not have a close support network around you of family and friends who are willing to help you give it up, then you are far more likely to fall into a spiral of addiction and dependence.
Heroin brings both feelings of great relaxation and euphoria to the user, and as a result, many of those who use it are trying to escape from great stress and both emotional and physical pain in their lives. Whether it stems from childhood trauma or mental illness, many people attempt to deal with underlying issues with the use of heroin to try to block it out, but it will in many cases simply result in situations that cause further pain.
The withdrawal symptoms that someone faces after they stop taking heroin are incredibly uncomfortable for the user, so much so that they present one of the most serious barriers to getting someone clean.
The severity of the symptoms faced by someone will vary greatly from person to person. Those who have been using for much longer will have a higher physical dependency on the drug and will therefore suffer more severe symptoms. Similarly, those who have suffered from addiction and withdrawal in the past may also find that withdrawal effects them more than others.
There are certain situations (especially for those who have used more heavily and for longer) in which the withdrawal symptoms can present a real risk to the health of the person in question. In these situations, it is important to seek medical attention.
Heroin withdrawal symptoms generally kick in faster than with many other drugs. After someone has stopped taking heroin, they can expect to start feeling withdrawal anywhere from a few hours to a day later.
These symptoms are generally at their most severe between 36 and 72 hours and will in most cases abate after a week or two. It is possible for those who have used heroin more chronically that symptoms can last for up to a month. The symptoms occur because opiates such as heroin have a similar chemical composition to opioids that occur naturally in the brain and affect how we feel pleasure and pain. When the brain becomes dependent on heroin, it starts producing less of the chemicals it would otherwise produce itself, and when this stop being provided the brain cannot create enough to feel normal. Although precise symptoms will vary from person to person, there a certain recurring symptoms that are typical of heroin withdrawal and have been likened to having a very severe flu, these can include:
- Running nose, weeping eyes and high levels of sweat
- Nausea, stomach cramps, vomiting, lack of appetite and diarrhoea
- Feelings of hot and cold
- Muscle and bone aches
There are also the more severe symptoms which can be the result of sustained heroin use. These symptoms are generally a strong sign that medical attention is needed.
- Irritability, mood swings and anxiety
- Inability to sleep and frequent, vivid nightmares
- Difficulty breathing
- Faster than usual heart rate
Overcoming heroin withdrawal
Those who have developed a physical dependency on heroin are generally not advised to go cold turkey without medical supervision.
Physical withdrawal symptoms like vomiting and diarrhoea can cause rapid dehydration, which, if left untreated, can be fatal. The symptoms can also hit very fast and hard which without the appropriate medical help can cause a person to relapse due to the severity of the symptoms they are facing. Medically assisted detox programmes help patients to gently wean themselves off the drug. Patients will often be provided with a heroin substitute (such as methadone), with doses gradually decreasing in size, in order to help their body gradually get used to surviving without the drug.
One of the most important things for anyone trying to get off heroin is that they do not do it alone. A support network of friends and family, combined with attention from people with medical expertise, can help ensure that you do not harm yourself during the detox process, and also that you do not relapse and continue using.
FAQs on Cocaine
How long does the withdrawal process take?
This will depend from person to person but in general symptoms will begin within the first day and will last between one and two weeks
What drugs are used as heroin substitutes?
There a few different drugs that can be prescribed by doctors to ween you off heroin depending on how far through the process and severity of your symptoms. Three of the more common ones are methadone, buprenorphine and naltrexeone.
Can you get addicted to heroin on your first time using?
While it is unlikely your body will develop an actual dependency the first time you do it, it is still possible. Heroin becomes addictive very quickly.
What happens after the heroin wears off?
After the initial rush fades, people generally feel extreme fatigue combined with lowered cognitive ability which can last for several hours.
When does heroin withdrawal start?
Once your body has become accustomed to heroin, withdrawal symptoms can begin as soon as a few hours after your last dose.